Alert archive / Wisconsin / Wind Chill Advisories in 2017

Wind Chill Advisory 1, NWS Milwaukee, WI

January 4, 20174 counties in Wisconsin

NWS Milwaukee, WI issued this wind chill advisory at Jan 4, 2017, 8:07 PM CST for 4 counties in Wisconsin. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2017, 8:07 PM CST (02:07 UTC)
Expired
Jan 5, 2017, 10:00 AM CST
In force
14 hr
Issued by
NWS Milwaukee, WI

Counties Fond du Lac County, WI, Green Lake County, WI, Marquette County, WI, Sheboygan County, WI

The radar

The Milwaukee radar (KMKX), 91 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WWUS43 KMKX 050207
WSWMKX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
807 PM CST WED JAN 4 2017

...BITTER COLD WIND CHILLS INTO THURSDAY MORNING...

.VERY COLD TEMPERATURES COMBINED WITH WEST TO NORTHWEST WINDS WILL
RESULT IN WIND CHILLS AROUND 20 BELOW ZERO IN CENTRAL WISCONSIN.
THESE BITTERLY COLD TEMPERATURES WILL LINGER UNTIL MID-MORNING ON
THURSDAY.

WIZ046-047-051-052-051015-
/O.NEW.KMKX.WC.Y.0001.170105T0207Z-170105T1600Z/
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-
INCLUDING THE CITIES OF...MONTELLO...WESTFIELD...OXFORD...
NESHKORO...ENDEAVOR...BERLIN...PRINCETON...MARKESAN...
FOND DU LAC...PLYMOUTH...SHEBOYGAN FALLS...HOWARDS GROVE...
OOSTBURG
807 PM CST WED JAN 4 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST
THURSDAY. 

* TIMING...WIND CHILLS AROUND 20 BELOW ZERO INTO THURSDAY
  MORNING.

* IMPACTS...FROSTBITE AND HYPOTHERMIA CAN STRIKE QUICKLY ID
  PRECAUTIONS ARE NOT TAKEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
BSH
2 follow-up statements
426 
WWUS43 KMKX 050909
WSWMKX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
309 AM CST THU JAN 5 2017

...BITTER COLD WIND CHILLS THIS MORNING AND AGAIN TONIGHT...

.VERY COLD TEMPERATURES COMBINED WITH WEST TO NORTHWEST WINDS
WILL RESULT IN WIND CHILLS AROUND 20 BELOW ZERO IN CENTRAL
WISCONSIN. THESE BITTERLY COLD TEMPERATURES WILL LINGER UNTIL MID-
MORNING. TEMPERATURES AND WIND CHILLS WILL BE A TAD COLDER
TONIGHT. A NEW WIND CHILL ADVISORY MAY BE ISSUED LATER TODAY FOR
THE COLD READINGS EXPECTED TONIGHT. 

WIZ046-047-051-052-051600-
/O.CON.KMKX.WC.Y.0001.000000T0000Z-170105T1600Z/
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-
INCLUDING THE CITIES OF...MONTELLO...WESTFIELD...OXFORD...
NESHKORO...ENDEAVOR...BERLIN...PRINCETON...MARKESAN...
FOND DU LAC...PLYMOUTH...SHEBOYGAN FALLS...HOWARDS GROVE...
OOSTBURG
309 AM CST THU JAN 5 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING. 

* TIMING...WIND CHILLS AROUND 20 BELOW ZERO THROUGH MID MORNING. 

* IMPACTS...FROSTBITE AND HYPOTHERMIA CAN STRIKE QUICKLY ID 
  PRECAUTIONS ARE NOT TAKEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
915 
WWUS43 KMKX 051559
WSWMKX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
959 AM CST THU JAN 5 2017

...WIND CHILLS SLOWLY IMPROVING ACROSS THE AREA...

.COLD TEMPERATURES WILL SLOWLY WARM INTO THE SINGLE DIGITS ABOVE
ZERO INTO THIS AFTERNOON. THIS WILL ALLOW WIND CHILLS TO RISE INTO
THE TEENS BELOW ZERO. THUS...THE WIND CHILL ADVISORY WILL BE
ALLOWED TO EXPIRE.

WIZ046-047-051-052-051700-
/O.EXP.KMKX.WC.Y.0001.000000T0000Z-170105T1600Z/
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-
INCLUDING THE CITIES OF...MONTELLO...WESTFIELD...OXFORD...
NESHKORO...ENDEAVOR...BERLIN...PRINCETON...MARKESAN...
FOND DU LAC...PLYMOUTH...SHEBOYGAN FALLS...HOWARDS GROVE...
OOSTBURG
959 AM CST THU JAN 5 2017

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING. 

COLD TEMPERATURES WILL SLOWLY WARM INTO THE SINGLE DIGITS ABOVE
ZERO INTO THIS AFTERNOON. THIS WILL ALLOW WIND CHILLS TO RISE INTO
THE TEENS BELOW ZERO. THUS...THE WIND CHILL ADVISORY WILL BE
ALLOWED TO EXPIRE.

$$
WOOD

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 2:39 PM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Jan 4, 2:39 PM CST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
239 PM CST Wed Jan 4 2017

.TONIGHT AND THURSDAY...Forecast Confidence Is High.

The pressure gradient will remain tight tonight into Thursday
morning, before slowly relaxing during the afternoon hours. This
will still bring gusty west northwest winds during this period.
Lows tonight will drop into the 5 below to 5 above zero range,
coldest northwest of Madison. Highs Thursday should be in the 5 to
10 above zero range.

Wind chills will drop into the 10 below to around 20 below zero
range tonight into Thursday morning, coldest across northern
portions of the area. However, not expecting wind chills to dip
below 20 below zero long enough to issue a Wind Chill Advisory at
this time.

.FRIDAY - Confidence...High
A continued cold period expected. Weak vort lobe passes across with
surface ridging nosing in from the southwest. Expect a somewhat more
slack pressure gradient but enough to keep a west wind going for
much of the day. 925 temps -18c to -22c so still bitterly cold.

.FRIDAY NIGHT THROUGH SATURDAY NIGHT - Confidence...Medium to High
A little modification due to brief waa ahead of the next reinforcing
cold front. Oner weaker shortwave passes to our north friday night
and then another stronger one passes north again Saturday. An
associated low and cold front will slide through Saturday. 925 winds
turn northwest and bring another 925 -20c thermal trough into the
area. So likely to see some more negative double digit wind chills
Saturday night.

.MONDAY THROUGH WEDNESDAY - Confidence...Medium
A more unsettled period is expected though a considerable
modification in temperatures is expected for Monday and Tuesday
before next cold front is proggd to arrive Tuesday night. 850 waa
will likely lead to some light snow development on Monday then
stronger push of waa sets up Monday night into Tuesday pushing the
thermal profile into a potential mixy scenario with even some pure
rain possible as 850 through surface temps modify enough to support
the liquid phase in parts of the area. At this time there is decent
agreement for a cold front to push through in the Tuesday night
timeframe. This should shut down the precip and potentially change
any lingering rain or mix to light snow before ending. While some
differences in synoptic pattern on Wednesday the models are showing
a dry scenario.

&&

.AVIATION/00Z TAFS/...Gusty west northwest winds will linger tonight
and Thursday across the area, as Arctic air continues to move into
the region. Gusts up to 30 knots are possible near Lake Michigan
at times.

An area of middle to high clouds will gradually move into the area
from the southwest later this evening into Thursday morning. Not
confident that ceilings will lower Thursday afternoon at this time,
with dry air in the low levels lingering.

&&

.MARINE...A Small Craft Advisory continues through tonight, as west
northwest winds will remain in the 15 to 25 knot range, with gusts
up to 30 knots at times. This is a result of the tight pressure
gradient lingering over the area. Waves of 3 to 4 feet are
anticipated, highest toward the open waters.

Winds may continue to reach Small Craft Advisory levels into Thursday
morning, until the pressure gradient weakens further. Winds and waves
may reach Small Craft Advisory levels Saturday into Saturday
night, and again at times Monday into Tuesday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...SMALL CRAFT ADVISORY until 6 AM CST Thursday for LMZ643>646.

&&

TONIGHT/Thursday AND AVIATION/MARINE...Wood
Thursday NIGHT THROUGH Wednesday...Collar
Hazardous weather outlook, Jan 4, 8:07 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
807 PM CST WED JAN 4 2017

WIZ046-047-051-052-056>060-062>072-060215-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
807 PM CST WED JAN 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

BITTERLY COLD WIND CHILLS BETWEEN 20 AND 25 DEGREES BELOW ZERO ARE
EXPECTED TONIGHT FROM AROUND WESTFIELD AND MONTELLO EAST TO
BERLIN...FOND DU LAC AND SHEBOYGAN. A WIND CHILL ADVISORY HAS BEEN
POSTED FOR THIS AREA.

WIND CHILLS ACROSS THE REST OF THE AREA WILL RANGE FROM 10 TO 20
DEGREES BELOW ZERO OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THE WIND CHILL ADVISORY WILL REMAIN IN EFFECT FROM WESTFIELD AND
MONTELLO EAST TO SHEBOYGAN THROUGH 10 AM CST THURSDAY MORNING.

COLD TEMPERATURES WILL PERSIST THROUGH THE WEEKEND. WIND CHILL
TEMPERATURES WILL GENERALLY RANGE FROM 10 TO 20 BELOW ZERO EACH
MORNING THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-060215-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
807 PM CST WED JAN 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH TONIGHT...FOR
GUSTY WEST NORTHWEST WINDS AND ELEVATED WAVES ESPECIALLY TOWARD
THE OPEN WATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

GUSTY WEST NORTHWEST WINDS WILL APPROACH SMALL CRAFT ADVISORY
LEVELS THURSDAY...AS THE PRESSURE GRADIENT REMAINS TIGHT.

WINDS AND WAVES WILL APPROACH SMALL CRAFT ADVISORY LEVELS
SATURDAY INTO SATURDAY NIGHT...AND AGAIN AT TIMES MONDAY INTO
TUESDAY.

WWW.WEATHER.GOV/MKX

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 12:07 PM CSTSmall Craft AdvisoryMKX3 hr
Jan 5, 3:09 PM CSTWind Chill AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green Lake, Iowa and 7 more19 hr

Nearby

Wind Chill Advisories in Wisconsin, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.